Alert archive / Ohio / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 55, NWS Wilmington, OH

July 15, 20214 counties in Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Jul 15, 2021, 6:13 PM EDT for 4 counties in Ohio. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2021, 6:13 PM EDT (22:13 UTC)
Expired
Jul 15, 2021, 7:00 PM EDT
In force
47 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Fayette County, OH, Highland County, OH, Pickaway County, OH, Ross County, OH

The radar

The Cincinnati radar (KILN), 48 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 6:16 PM EDTTSTM WND DMG3 Ne Good Hope, OHTREES DOWN.
Jul 15, 6:16 PM EDTTSTM WND DMGSse Good Hope, OHTREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.2 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1042 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

285 
WUUS51 KILN 152213
SVRILN
OHC047-071-129-141-152300-
/O.NEW.KILN.SV.W.0055.210715T2213Z-210715T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington OH
613 PM EDT Thu Jul 15 2021

The National Weather Service in Wilmington has issued a

* Severe Thunderstorm Warning for...
  Southeastern Fayette County in central Ohio...
  Southwestern Pickaway County in central Ohio...
  Northeastern Highland County in southwestern Ohio...
  Northern Ross County in southwestern Ohio...

* Until 700 PM EDT.

* At 613 PM EDT, a severe thunderstorm was located near Greenfield,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines.

* Locations impacted include...
  Chillicothe, Washington Court House, Greenfield, Williamsport, New
  Holland, North Folk Village, Logan Elm Village, Good Hope,
  Frankfort, Clarksburg, South Salem, Andersonville, Lattaville,
  Austin, Pickaway County Airport, State Route 207 at US Route 22,
  State Route 138 at US Route 22, Rock Mills, New Martinsburg and
  Plano.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3933 8349 3954 8346 3963 8297 3929 8288
TIME...MOT...LOC 2213Z 266DEG 24KT 3943 8334 

HAIL...<.75IN
WIND...60MPH
 
$$

Campbell
3 follow-up statements
242 
WWUS51 KILN 152226
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
626 PM EDT Thu Jul 15 2021

OHC047-071-129-141-152300-
/O.CON.KILN.SV.W.0055.000000T0000Z-210715T2300Z/
Fayette OH-Pickaway OH-Highland OH-Ross OH-
626 PM EDT Thu Jul 15 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR SOUTHEASTERN FAYETTE...SOUTHWESTERN PICKAWAY...NORTHEASTERN
HIGHLAND AND NORTHERN ROSS COUNTIES...

At 625 PM EDT, a severe thunderstorm was located 8 miles south of New
Holland, moving east at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines.

Locations impacted include...
Chillicothe, Washington Court House, Greenfield, Williamsport, New
Holland, North Folk Village, Logan Elm Village, Good Hope, Frankfort,
Clarksburg, South Salem, Andersonville, Lattaville, Austin, Pickaway
County Airport, State Route 207 at US Route 22, State Route 138 at US
Route 22, Rock Mills and Plano.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3934 8345 3955 8342 3963 8297 3929 8288
TIME...MOT...LOC 2225Z 266DEG 24KT 3944 8323 

HAIL...<.75IN
WIND...60MPH
 
$$

Campbell
957 
WWUS51 KILN 152239
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
639 PM EDT Thu Jul 15 2021

OHC047-071-152248-
/O.CAN.KILN.SV.W.0055.000000T0000Z-210715T2300Z/
Fayette OH-Highland OH-
639 PM EDT Thu Jul 15 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FAYETTE AND
NORTHEASTERN HIGHLAND COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3936 8334 3942 8334 3951 8327 3956 8326
      3963 8297 3934 8289
TIME...MOT...LOC 2238Z 266DEG 24KT 3945 8311 

$$

OHC129-141-152300-
/O.CON.KILN.SV.W.0055.000000T0000Z-210715T2300Z/
Pickaway OH-Ross OH-
639 PM EDT Thu Jul 15 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR SOUTHWESTERN PICKAWAY AND NORTHWESTERN ROSS COUNTIES...

At 638 PM EDT, a severe thunderstorm was located 8 miles northwest of
North Folk Village, moving east at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines.

Locations impacted include...
Chillicothe, Williamsport, New Holland, Logan Elm Village, Frankfort,
Clarksburg, Pickaway County Airport, State Route 207 at US Route 22,
State Route 138 at US Route 22, Andersonville, Austin and Plano.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3936 8334 3942 8334 3951 8327 3956 8326
      3963 8297 3934 8289
TIME...MOT...LOC 2238Z 266DEG 24KT 3945 8311 

HAIL...<.75IN
WIND...60MPH
 
$$

Campbell
771 
WWUS51 KILN 152250
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
650 PM EDT Thu Jul 15 2021

OHC129-141-152300-
/O.EXP.KILN.SV.W.0055.000000T0000Z-210715T2300Z/
Pickaway OH-Ross OH-
650 PM EDT Thu Jul 15 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PICKAWAY AND
NORTHWESTERN ROSS COUNTIES WILL EXPIRE AT 700 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

Please report previous wind damage or hail to the National Weather
Service by going to our website at weather.gov/iln and submitting
your report via social media.

LAT...LON 3936 8334 3942 8334 3951 8327 3956 8326
      3963 8297 3934 8289
TIME...MOT...LOC 2250Z 266DEG 24KT 3945 8302 

$$

Campbell

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 4:21 PM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 15, 4:21 PM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
421 PM EDT Thu Jul 15 2021

.SYNOPSIS...
Humid conditions will remain over the region through this
weekend as a slow moving front approaches from the northwest.
Showers and thunderstorms will overspread the region tonight and
Friday, then culminate overnight as surface low pressure tracks
northeast along the front. Saturday will have the front cross
southeast through the region with decreasing storm activity from
north to south.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
A line of showers with embedded thunderstorms will push into
west central Ohio this afternoon and early evening. Storms
firing in the warm sector have an initial push to be strong
enough for thunder much further to the southeast, but there is
enough of an inhibition between them and the line that whatever
pops along and northwest of the I-71 corridor will not exhibit
deep convection necessary for thunderstorms.

Storms that push into the northwest will weaken as they move
away from the best forcing this evening.

Warm air will continue to be pulled into the region on southwest
winds and overnight lows will only drop to around 70.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Storms should remain focused in west central Ohio and nw CWA
this evening, then begin to make a more southeastward push
overnight, reaching the I-71 corridor towards daybreak.

The resulting cloud cover over the region on Friday will inhibit
insolation which is a strong driver of the stronger storms in
this airmass. Highs may top into the upper 80s in the southeast
given enough sunshine, but only reach near 80 in the northwest
with cloudy and rainy conditions expected for the bulk of the
day.

Real threat of active weather occurs overnight as the atmosphere
stratifies and a surface low begins to track northeast along the
front across the region. Coupled with an energetic shortwave,
heavy rain or at a minimum a prolonged steady rainfall will be
possible over the region. Wind threat will be possible with any
cores that develop but flooding has the higher potential.

Lows will be in the upper 60s to near 70. GFS pushes the front
through quicker and this would impact the morning rainfall and
overnight minimums, but the bulk of models show the front still
over the northwest on Saturday.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
With the shortwave continuing to push through the region early
on Saturday, the potential focus for heavy rain with localized
flooding continues, with the nose of a 40+ kt LLJ pushing
through the region, combined with deep warm clouds on the order
of 3.5-4km, and PWs again near 2" early in the day. The frontal
boundary will slowly sag south through the area during the day
and through Saturday evening, although the progression will
continue to be slow, where it will finally settle in central
Kentucky by late Sunday. With the boundary lingering just to the
south, still expecting scattered showers through the day with
some embedded afternoon thunderstorms.

Partial clearing and drier conditions push through the area
Sunday night, but still lingers in the Ohio Valley into Monday,
which would result in some diurnal showers and isolated
thunderstorms especially along/east of roughly the I-71 corridor
Monday afternoon.

While the frontal boundary pushes further SE into the Tennessee
valley by Tuesday and into mid week, drier conditions and NW
flow dominate the region along the backside of the slowly
exiting upper trough.

For temperatures, a non-diurnal temperature profile with the
slow sagging of the frontal boundary through the region on
Saturday with highs in the upper 70s to lower 80s in the south,
with similar highs near 80 on Sunday and a slow increase to mid
and upper 80s for highs through the week and lows in the mid
60s.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
While some isolated showers are possible in the next few hours,
the favored area of development will remain east/southeast of
the TAF sites. Will keep an upstream eye and amend if any storms
develop, but even if they do they should be localized heavy rain
in the core of it with a brief downrush of wind - little if any
thunder. Cu and any isolate showers will dissipate in the late
day.

Front approaches from the northwest overnight and will begin to
affect KDAY before daybreak, then see cigs drop in -RA/SHRA to
MVFR. These lower cigs should reach CMH/LCK after daybreak, and
could begin to affect remaining TAF sites at the tail end of the
forecast.

Added TS at KCVG given daytime heating will be a strong driver
of deeper convection, which is not expected until later in the
day.

.OUTLOOK...Thunderstorms are possible through Monday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Franks
NEAR TERM...Franks
SHORT TERM...Franks
LONG TERM...JDR
AVIATION...Franks
Hazardous weather outlook, Jul 15, 5:58 AM EDT, 12 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
558 AM EDT Thu Jul 15 2021

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-161000-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
558 AM EDT Thu Jul 15 2021

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heavy rain will lead to the potential for localized flooding Friday
and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 15, 4:18 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
418 PM EDT THU JUL 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND GST     6 W VANCEBURG           38.59N 83.43W
07/15/2021  M49 MPH          LEWIS              KY   MESONET

&&

CH
Special weather statement, Jul 15, 5:57 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Wilmington OH
557 PM EDT Thu Jul 15 2021

OHZ034-152230-
Mercer OH-
557 PM EDT Thu Jul 15 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MERCER COUNTY UNTIL 630
PM EDT...

At 556 PM EDT, radar indicated a strong thunderstorm near Fort
Recovery, moving east at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
Pea size hail...
Very heavy rain...

Locations impacted include...
Celina, Coldwater, St. Henry, Fort Recovery, Wabash, Chickasaw,
Montezuma, Carthagena and Maria Stein.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4063 8453 4040 8448 4039 8480 4059 8480
TIME...MOT...LOC 2156Z 267DEG 24KT 4046 8482

Campbell
Special weather statement, Jul 15, 6:06 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Wilmington OH
606 PM EDT Thu Jul 15 2021

OHZ063-064-073-080-152230-
Highland OH-Ross OH-Fayette OH-Pickaway OH-
606 PM EDT Thu Jul 15 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FAYETTE...
SOUTHWESTERN PICKAWAY...NORTHEASTERN HIGHLAND AND NORTHWESTERN ROSS
COUNTIES UNTIL 630 PM EDT...

At 606 PM EDT, radar indicated a strong thunderstorm near Greenfield,
moving east at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
Pea size hail...
Very heavy rain...

Locations impacted include...
Washington Court House, Greenfield, Williamsport, New Holland,
Staunton, Good Hope, Frankfort, Clarksburg, South Salem, Bourneville,
East Monroe, Lattaville, Austin, State Route 207 at US Route 22, Rock
Mills, New Martinsburg and Plano.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3933 8352 3952 8351 3959 8312 3927 8312
TIME...MOT...LOC 2206Z 266DEG 24KT 3941 8340

Campbell

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 5:57 PM EDTSpecial Weather StatementILNMercer33 min
Jul 15, 6:06 PM EDTSpecial Weather StatementILNFayette24 min
Jul 15, 6:30 PM EDTSpecial Weather StatementILNPickaway30 min
Jul 15, 6:56 PM EDTSpecial Weather StatementILNPickaway34 min
Jul 15, 7:24 PM EDTSpecial Weather StatementILNFairfield36 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.